Georgia, 2017

Tornado and Flash Flooding in Georgia, January 2 to 3, 2017

January 2 to 3, 2017 · NWS FFC · 17 events in 14 counties and zones

S. during the afternoon and overnight interacting with an unseasonably warm and moderately unstable atmosphere across central Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$305,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A strong mid-level short wave swept across the southeastern U.S. during the afternoon and overnight interacting with an unseasonably warm and moderately unstable atmosphere across central Georgia. Widespread thunderstorms resulted in scattered reports of damaging winds and an isolated tornado. High rainfall amounts also produced isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 2, 1:00 PM EST, 4 hours 58 minutes earlier.

Area forecast discussion, Jan 2, 1:00 PM EST, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
100 PM EST Mon Jan 2 2017

.PREV DISCUSSION... /issued 1042 AM EST Mon Jan 2 2017/

UPDATE...

Currently getting a break from the rain across much of the area
but areas of drizzle and patchy dense fog remain in its wake.
Does not appear widespread enough as of now for a dense fog
advisory but will be covering with a special weather statement
through this afternoon.

Main change in the grids has been to back off considerably on the
anticipated pops through late afternoon. Latest HRRR keeps
activity in check until 21Z at which time widespread activity
moves back into the western portions of the forecast area. Still
looking for some type of line of storms to move through the area
around 03Z or so with isolated severe potential at this point.
Best instability is not in phase with the best shear but enough
overlap that we will still be concerned with damaging winds and
even an isolated tornado through the overnight hours.

Latest HRRR shows an additional 2 to 3 inches possible across the
southern tier. Will likely expand the Flood Watch eastward with
next update.

Deese

&&

PREV DISCUSSION... /Issued 430 AM EST Mon Jan 2 2017/

SHORT TERM /Today through Tuesday/...
Active pattern setting up for all of the area through early
Tuesday. 06z surface analysis shows the warm front extending form
Carrollton to FFC to Eatonton and finally beginning to make
northward progression. The northward advance thanks in part to a
potent shortwave located over central Texas that is moving
through the generally southwest mid level flow. South of the front
dewpoints have surged into the 60s and even touch the upper 60s
across SW GA. Strong area of moisture convergence extending from
SE AL northeastward across CSG and MCN this evening which combined
with PW 1.7 inches is increasing the flood potential...see
hydrology section for discussion on the threat and the new flood
watch.

SEVERE...
the main focus for the short term will be the severe
risk across a good portion of the state later in the day monday
through early tue am. The strong shortwave over central TX attm
swings east and takes on a slight negative tilt by 00z. Short term
hi res solutions prog the current activity to wane by late
morning followed by a resurge during the afternoon into the
evening. the rain shield surge will be important as to potentially
hamper and significant destabilization...however...models do
generally agree on decent sfc based cape and mu cape values of
700-1200 j/kg after 18z through around 03z ahead of the rain
shield. Do think the values drop in the models after that time as
a result of the feedback from the rain shield...but am not
completely sold on values going as low as 100 late in the evening.
particularly after the event last week which maintained 500 j/kg
well into the overnight with not nearly as impressive as a system.
While shear is impressive with deep layer values ranging from 35
kts to 50kts late in the evening...it does not look as impressive
as the previous system. 0-1 km helicity values are sufficient in
the 100-200 m2/s2 range throughout the event. All of this points
to the potential for severe storms including damaging winds and
tornadoes...particularly in the afternoon and late into the
evening Monday. SPC has placed most of the region in either a
marginal or slight risk with the highest tornado probs running
generally west of I75. If any tornadoes occur...they would be
embedded with a cluster of storms or within a line making them
likely rain wrapped.

30

LONG TERM /Tuesday Night through Sunday/...
Models start off in good agreement at the beginning of the
extended but differ quite a bit around day 5. The extended period
starts off dry as main frontal system exits the area Tuesday
afternoon and a drier airmass moves in from the northern gulf. After
the cold front moves east of the state...this is where the GFS and
ECMWF start to change course. The ECMWF sets up broad zonal upper
level flow keeping moisture streaming across the region through
day 7. The ECMWF also shows another frontal system pushing through
the region Friday with cooler temps and possible rain and light
snow amounts across north GA. The ECMWF then builds in a very
Strong high pressure ridge beginning sat morning keeping things dry
through the weekend. As for the GFS...once the front exits the
area Tues it brings in a high pressure ridge and dries things out
for a bit. There is a secondary wave that develops over the
central plains and sweeps across N GA Thu but another high
pressure ridge sets up Friday and keeps things dry through Sat
morning before another frontal boundary move into the region for
the weekend. With these to very different solutions to work with
have decided to keep in a slight chance of pops in the extended
for now and keeping in the chance for some mixed precip for the
end of the week and weekend. Will have to keep modifying the
forecast over the next few days and watch to see which models
begins to get a better handle on the situation.

01

HYDROLOGY...
Main rain axis across central GA shows up nicely on moisture
convergence progs. Do expect this area to wane as a weak impulse
in the flow is generally responsible for the enhancements in the
past several hours. Short term models diffuse this area later in
the morning as another area develops further West in AL and MS.
Rainfall has been efficient which would be expected given the 1.7
PW values and we have been approaching some 1" per hour rates in
some of the stronger storms. Given the potential for 2-4" more
rain and the 1-2" that has already fallen across SW GA...have
opted to add a Flood Watch through Tuesday AM. Will need to
monitor areas further north for possible expansion.

30

&&

.AVIATION...
18Z UPDATE...

Another challenging day for the terminals as conditions have been
anything but diurnal with vsby and cig beginning its descent after
sunrise and continuing right up until this hour. Solid 1/2 mile at
most of the ATL terminals with LIFR cigs as well. Only hope is
approaching rain bands which also includes some isold thunder.
Although the initial thunder may not make it to the
terminals...the SHRA will and this may be enough to kick up the
cigs a vsby slightly. More significant activity expected after
01Z and have included TSRA in the terminals. As it
approaches...this may be able to transition to a TEMPO group with
a possible wind gust line needed as well. Slow improvement through
Tue with IFR through 18Z.

//ATL CONFIDENCE...18Z UPDATE...
Medium on LIFR duration and TSRA impacts.
High on remaining elements.

Deese

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          60  55  67  49 /  80 100  60   5
Atlanta         65  59  67  50 /  90 100  50   5
Blairsville     57  53  62  45 /  60 100  70  20
Cartersville    62  56  66  48 /  90 100  50  10
Columbus        70  62  69  52 /  90 100  50   5
Gainesville     57  55  66  50 /  80 100  60   5
Macon           70  61  71  52 /  90 100  60   5
Rome            63  57  66  48 /  90 100  50  10
Peachtree City  67  59  68  49 /  90 100  50   5
Vidalia         74  63  75  55 /  60 100  70   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Tuesday morning for the following zones:
Baldwin...Bibb...Bleckley...Chattahoochee...Crawford...Crisp...
Dodge...Dooly...Emanuel...Glascock...Hancock...Harris...
Houston...Jefferson...Johnson...Jones...Lamar...Laurens...
Macon...Marion...Meriwether...Monroe...Montgomery...Muscogee...
Peach...Pike...Pulaski...Schley...Stewart...Sumter...Talbot...
Taylor...Telfair...Toombs...Treutlen...Troup...Twiggs...Upson...
Warren...Washington...Webster...Wheeler...Wilcox...Wilkinson.

&&

SHORT TERM...Deese
LONG TERM....20
AVIATION...Deese
Hazardous weather outlook, Jan 2, 12:15 PM EST, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1215 PM EST MON JAN 2 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-031015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1215 PM EST MON JAN 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS NORTH AND CENTRAL GEORGIA
THIS AFTERNOON THROUGH TONIGHT. ISOLATED SEVERE THUNDERSTORMS AND
FLOODING WILL BE POSSIBLE.

MARGINAL INSTABILITY...MODERATE SHEAR AND AN UPPER-LEVEL LOW WILL
BRING A CHANCE FOR ISOLATED SEVERE THUNDERSTORMS TO PORTIONS OF
NORTH AND CENTRAL GEORGIA...GENERALLY SOUTH AND WEST OF A LINE
CEDARTOWN TO ATLANTA AND LOUISVILLE. THE PRIMARY HAZARDS FROM ANY
SEVERE THUNDERSTORMS WILL BE ISOLATED TORNADOES...OCCASIONAL
LIGHTNING...GUSTY WINDS...AND HEAVY RAIN.

THIS SAME SYSTEM WILL ALSO CONTINUE TO STEAM DEEP GULF MOISTURE
ACROSS THE REGION THROUGH TUESDAY MORNING. THIS WILL BRING 1 TO 2
ADDITIONAL INCHES OF RAIN FALL TO AREAS WHICH HAVE ALREADY SEEN 1 TO
4 INCHES OF RAIN OVER THAT PAST FEW DAYS. A FLOOD WATCH HAS BEEN
ISSUED FOR THE AREA SOUTH OF A LINE FROM LAGRANGE TO FORSYTH AND
WARRENTON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THERE IS A CHANCE OF MIXED RAIN AND SNOW ACROSS NORTH GEORGIA
THURSDAY INTO SATURDAY. NO ACCUMULATIONS ARE EXPECTED AT THIS TIME
AS THE CHANCES REMAIN LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED FOR ACTIVATION ESPECIALLY THIS
AFTERNOON ACROSS WESTERN PORTIONS OF THE STATE.

In the hours before

Special weather statement, Jan 2, 1:39 PM EST, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
139 PM EST MON JAN 2 2017

GAZ085-096-097-109-021930-
Johnson GA-Dodge GA-Bleckley GA-Laurens GA-
139 PM EST MON JAN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JOHNSON...
NORTHWESTERN DODGE...BLECKLEY AND LAURENS COUNTIES UNTIL 230 PM
EST...

At 138 PM EST...a line of strong thunderstorms extendED from near
Montrose to Chester to near Hartford...moving east at 20 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...People outdoors should seek shelter immediately. Expect
           minor damage to tree limbs and blowing around of light,
           unsecured objects. Lightning is one of nature's leading
           killers. Remember, if you can hear thunder, you are close
           enough to be struck by lightning. Electrical appliances
           should not be used unless in an emergency. Motorists
           should slow down and be prepared for possible loss of
           control due to hydroplaning. Also, the heavy rain may
           cause temporary street flooding or road ponding in slow
           drainage areas.

Some locations in the path of these storms include
Dublin, Cochran, Wrightsville, East Dublin, Chester, Dexter, Dudley,
Cadwell, Rentz, Montrose, Tuckers Crossroad, Donovan, Rebie, Yonkers,
Chappells Mill, Spann, Gresston, Dubois, Brewton and Harlow.

LAT...LON 3225 8337 3227 8335 3232 8341 3259 8321
      3271 8296 3272 8295 3278 8278 3277 8277
      3279 8268 3255 8273 3223 8290 3222 8333
TIME...MOT...LOC 1838Z 247DEG 19KT 3254 8313 3241 8316 3223 8341
Special weather statement, Jan 2, 3:17 PM EST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
317 PM EST MON JAN 2 2017

GAZ085-086-022045-
Johnson GA-Emanuel GA-
317 PM EST MON JAN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON AND EMANUEL
COUNTIES UNTIL 345 PM EST...

At 316 PM EST...a strong thunderstorm was over Meeks, or 12 miles
west of Swainsboro...moving east at 40 mph.

  HAZARD...Winds up to 40 mph and heavy rain.

  IMPACT...People outdoors should seek shelter immediately. Expect
           minor damage to tree limbs and blowing around of
           light...unsecured objects. Motorists should slow down and
           be prepared for possible loss of control due to
           hydroplaning. Also...the heavy rain may cause temporary
           street flooding or road ponding in slow drainage areas.
           When water covers the road...remember to Turn Around
           Don't Drown.

Some locations in the path of this storm include
Swainsboro, Adrian, Nunez, Kite, Modoc, Blundale, Dellwood, Meeks,
Norristown Junction, Norristown and Covena.

LAT...LON 3250 8260 3268 8267 3278 8247 3276 8244
      3277 8241 3278 8240 3280 8242 3283 8235
      3249 8218
TIME...MOT...LOC 2016Z 249DEG 33KT 3260 8254
Special weather statement, Jan 2, 3:45 PM EST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
345 PM EST MON JAN 2 2017

GAZ086-022115-
Emanuel GA-
345 PM EST MON JAN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EMANUEL COUNTY UNTIL
415 PM EST...

At 344 PM EST...a strong thunderstorm was over Dellwood, or near
Swainsboro...moving east at 25 mph.

  HAZARD...Winds 40 to 50 mph...pea sized hail and heavy rain.

  IMPACT...People outdoors should seek shelter immediately. Expect
           minor damage to tree limbs and blowing around of
           light...unsecured objects. Motorists should slow down and
           be prepared for possible loss of control due to
           hydroplaning. Also...the heavy rain may cause temporary
           street flooding or road ponding in slow drainage areas.
           When water covers the road...remember to Turn Around
           Don't Drown.

Some locations in the path of this storm include
Swainsboro, Twin City, Garfield, Summertown, Modoc, Colemans Lake,
Blundale, Dellwood, Three Points and Canoochee.

LAT...LON 3259 8201 3254 8220 3257 8241 3271 8245
      3283 8232 3283 8226 3280 8221 3281 8217
      3281 8215 3278 8213 3266 8208 3262 8202
      3260 8201
TIME...MOT...LOC 2044Z 257DEG 22KT 3265 8238
Special weather statement, Jan 2, 5:31 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
531 PM EST MON JAN 2 2017

GAZ102-103-022300-
Webster GA-Stewart GA-
531 PM EST MON JAN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEBSTER AND STEWART COUNTIES
UNTIL 600 PM EST...

At 531 PM EST...National Weather Service doppler radar indicated a
line of strong thunderstorms near Westville, or near Lumpkin...moving
northeast at 55 mph.

  HAZARD...40 to 50 mph wind and enhanced risk of a brief tornado.

  IMPACT...People outdoors should seek shelter immediately. While
           winds should result in minor damage to tree limbs and
           blowing around of light...unsecured objects...the leading
           edge of this line of storms has also exhibited areas of
           localized rotation. A brief tornado could quickly form.

Some locations in the path of These storms include
Lumpkin, Preston, Richland, Weston, Sanford, Brooklyn, Troutman,
Charles, Louvale, Providence Canyon State Park, Westville, Kimbrough,
Centerpoint, Leveretts, Dumas and Chambliss.

LAT...LON 3192 8467 3193 8468 3192 8469 3192 8471
      3196 8496 3223 8484 3214 8453 3213 8453
      3214 8451 3211 8443 3204 8443 3204 8444
      3201 8444 3192 8446
TIME...MOT...LOC 2231Z 239DEG 49KT 3196 8479

The radar

The Ft Rucker radar (KEOX), 92 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 3 flash flood, 1 tornado. Local standard time, as filed.

Tornado, Stewart

When
January 2, 5:58 PM EST to 6:00 PM EST
Where
Stewart County, 1.46 mi E of Barges to 1.87 mi ENE of Barges
Rating
EF1
Path length
0.59 mi
Path width
200 yd
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
31.954, -84.675

The Stewart County Emergency Manager along with state Emergency Management officials found a path of damage associated with a brief EF-1 tornado in far southern Stewart County using ground and aerial surveys. The tornado touched down south of Sardis Road destroying a good portion of 2 commercial chicken houses off of Freeman Road. The Tornado traveled just over a half mile to the northeast toppling a large irrigation sprinkler system and snapping or uprooting several large trees before lifting just south of Sardis Road. Maximum wind speed was estimated at 95 MPH and the maximum path width was 200 yards. [01/02/17: Tornado #1, County #1/1, EF1, Stewart, 2017:001].

Thunderstorm Wind, Webster

When
January 2, 6:20 PM EST to 6:40 PM EST
Where
Webster County, 3.43 mi NW of Centerpoint to 2.78 mi NNW of Preston
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
32.011, -84.566

The Webster County Emergency Manager and the county 911 center reported trees blown down from around the intersection of Highway 41 and Center Point Road south of Preston to Wilson Pond Road north of Preston. There was damage to metal outbuildings and shingles blown off of several houses northwest of Preston.

Thunderstorm Wind, Chattahoochee

When
January 2, 6:25 PM EST to 6:30 PM EST
Where
Chattahoochee County, 1.06 mi N of Woolfolk
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.365, -84.968

The Chattahoochee County Emergency Manager reported a tree blown down and blocking the roadway on Vibbert Avenue near Olson Hall on Fort Benning.

Thunderstorm Wind, Muscogee

When
January 2, 6:30 PM EST to 6:35 PM EST
Where
Muscogee County, 1.59 mi S of Baker Village
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.397, -84.931

The Muscogee County Emergency Manager reported a tree blown down blocking one lane of traffic at the Fort Benning Access Point #2.

Thunderstorm Wind, Talbot

When
January 2, 8:00 PM EST to 8:10 PM EST
Where
Talbot County, 0.99 mi ENE of Cunningham Crossroads
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.827, -84.555

The Talbot County Emergency Manager reported a large tree blown down near the intersection of Pleasant Valley Road and Tax Road. The tree pulled down power lines, shutting off power for many residents in the area.

Thunderstorm Wind, Taylor

When
January 2, 8:30 PM EST to 8:35 PM EST
Where
Taylor County, 0.3 mi SSW of Potterville
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
32.516, -84.123

The Taylor County 911 center reported a tree blown down in the road near the intersection of Mangham Road and Barrow Road.

Flash Flood, Chattahoochee

When
January 2, 8:30 PM EST to January 3, 1:45 AM EST
Where
Chattahoochee County, 0.35 mi N of (Lsf)lawson Aaf Ft B to 0.64 mi NNW of Woolfolk
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.335, -85.001

Emergency Management reported extensive flooding of southbound Highway 27 near 8th Division Road and at 10th Mountain Division near Russ Pond. Flooding of roadways was also reported at Indianhead Road, Vibbert Road, Wold Avenue, Kilgore Road, Ingersoll Avenue, Sargent Court, Durham Court, Yano Court, Devore Court, and Roark Court, with water approaching residences in Bouton Heights. In total, 2.5 to 3 inches of rain fell quickly, with locally higher amounts.

Flash Flood, Muscogee

When
January 2, 8:35 PM EST to January 3, 1:45 AM EST
Where
Muscogee County, 1.66 mi WSW of Columbus to 1.55 mi WNW of Avondale
Cause
Heavy Rain
Property damage
$50,000
Reported by
Newspaper
Coordinates
32.471, -84.996

The Ledger Enquirer reported isolated areas of street flooding in Columbus, a mudslide along the left bank of the Chattahoochee River near Bulldog Bait and Tackle, and flooding of streets in the Battle Park area. Several cars were stalled in flooded roadways, particularly along 13th Avenue. In total, 2.5 to 3.0 inches of rainfall occurred in a short period of time.

Flash Flood, Muscogee

When
January 2, 8:35 PM EST to January 3, 1:45 AM EST
Where
Muscogee County, 0.58 mi NW of Glenns to 0.28 mi SSW of Glenns
Cause
Heavy Rain
Property damage
$35,000
Reported by
Newspaper
Coordinates
32.535, -84.958

The Ledger Enquirer reported isolated areas of street flooding, particularly along portions of Veterans Parkway resulting in several stalled vehicles. Flooding also occurred at Heath Lake Park and Cooper Creek Park, closing the parks. In total, 2.5 to 3.0 inches of rainfall occurred in a short period of time.

Thunderstorm Wind, Crisp

When
January 2, 10:55 PM EST to 11:10 PM EST
Where
Crisp County, 2.15 mi NNW of Wenona to 1.36 mi SSE of Cordele
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.930, -83.780

The Crisp County Emergency Manager reported numerous trees blown down on the south side of Cordele. Falling trees caused considerable damage to one vehicle and minor damage to two others. One home had moderate damage and another received minor damage. Several barns and storage buildings had roofs blown off. A house on 28th Avenue East was damaged by a falling tree.

Thunderstorm Wind, Wilcox

When
January 2, 11:15 PM EST to 11:30 PM EST
Where
Wilcox County, 0.59 mi SSE of Owensboro to 0.78 mi SSE of Abbeville
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
31.862, -83.426

The Wilcox County Emergency Manager reported numerous trees and power lines blown down from south of Rochelle along Highway 233 to south of Abbeville along Highway 129.

Thunderstorm Wind, Dodge

When
January 2, 11:23 PM EST to 11:30 PM EST
Where
Dodge County, 0.36 mi NNW of Rhine to 0.71 mi N of Rhine
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Amateur Radio
Coordinates
31.985, -83.202

An amateur radio operator reported trees blown down and power out from Reeves Street to Second Street in Rhine.

Thunderstorm Wind, Telfair

When
January 2, 11:35 PM EST to 11:55 PM EST
Where
Telfair County, 3.82 mi ENE of Milan to 3.15 mi NW of Helena
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
32.035, -82.987

The Telfair County Emergency Manager reported numerous trees and power lines blown down across the northern end of the county. A house at the intersection of Highway 280 and Bethel Church Road had shingles blown off of the roof and a shed destroyed. In the Whatley vineyard area, around the intersection of Highway 341 and Whatley Farm Road, 20-25 trees were uprooted or snapped.

Thunderstorm Wind, Wheeler

When
January 3, 12:03 AM EST to 12:04 AM EST
Where
Wheeler County, 1.92 mi SSW of Avants
Measured
48 kt (55 mph) measured gust
Reported by
RAWS
Coordinates
32.094, -82.882

The Little Ocmulgee State Park RAWS located at the Telfair-Wheeler County Airport reported a wind gust of 55 MPH.

Thunderstorm Wind, Laurens

When
January 3, 12:21 AM EST to 12:30 AM EST
Where
Laurens County, 0.14 mi W of Cedar Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.250, -82.882

The Laurens County Emergency Manager reported several trees blown down in the Cedar Grove area.

Thunderstorm Wind, Montgomery

When
January 3, 12:36 AM EST to 12:50 AM EST
Where
Montgomery County, 5.15 mi SSW of Tarrytown to 3.18 mi E of Kibbee
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
32.252, -82.605

The Montgomery County Emergency Manager reported several trees blown down across the northern end of the county. Some locations included around the intersection of Highways 199 and 221 and in the Paradice Circle area.

Thunderstorm Wind, Treutlen

When
January 3, 12:55 AM EST to 1:05 AM EST
Where
Treutlen County, 1.96 mi S of Zaidee
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.342, -82.533

The Treutlen County Emergency Manager reported a few trees blown down along Old Louisville Road near the county line.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyThe tornado archive for Georgia, 2017Warnings in Georgia, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669406, 669389, 669390, 669395, 669396, 669397, 676829, 676830, 676832, 669398, 669399, 669400, 669401, 669405, 669402, 669403, 669404.